Florida, 2014

Lightning Strike in Florida, July 16, 2014

July 16, 2014 · NWS MLB · 1 event in 1 county or zone

Lightning struck a yacht at the Kennedy Point Yacht Club and Marina in Titusville. The lightning strike started a fire that engulfed the yacht and several nearby boats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Lightning struck a yacht at the Kennedy Point Yacht Club and Marina in Titusville. The lightning strike started a fire that engulfed the yacht and several nearby boats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 16, 2:50 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 16, 2:50 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EDT WED JUL 16 2014

.DISCUSSION...

NO BIG SURPRISES TODAY AS EARLY START TO THE CONVECTION FOLLOWED
BY DEBRIS CLOUDS/RAIN LIMITED MAX TEMPS. NUMEROUS STORMS PRODUCED
GUSTY WINDS OF 40 TO 50 MPH (SUB-SEVERE) AND SOME VERY HEAVY
RAINFALL. MELBOURNE IS VERY CLOSE TO BREAKING THEIR RAINFALL
RECORD FOR THE DAY OF 1.73". LIGHTNING WAS NOT AS INTENSE LIKELY
DUE TO THE EARLY ONSET AND NO SEA BREEZE TO COLLIDE WITH.

THE DEBRIS RAIN NEAR THE COAST WILL DIMINISH THIS EVENING BUT
ADDITIONAL SHOWERS AND STORMS WILL MOVE EAST FROM THE GULF OF
MEXICO AND ACROSS THE PENINSULA SO WILL MAINTAIN 40 POPS AFTER
SUNSET. EXPECT A DECREASE IN COVERAGE AFTER MIDNIGHT AND LOWER
RAIN CHANCES TO 20 PERCENT. BUT CONVECTION MAY PERSIST OVER THE
GULF OF MEXICO AND SPREAD DEBRIS HIGH CLOUDS ACROSS THE AREA
OVERNIGHT. THIS MAY HAVE AN IMPACT ON AMOUNT OF HEATING ON THU.

THU (PREVIOUS)...FL WILL REMAIN UNDER THE INFLUENCE OF AN OUT-OF-
SEASON FRONTAL BOUNDARY AS IT RUNS INTO THE WESTERN ATLANTIC
RIDGE AND STALLS OUT/MAKES VERY SLOW PROGRESS ACROSS THE CENTRAL
PENINSULA. RESULTING WARM SW LOW LEVEL FLOW AHEAD OF THE BOUNDARY
WILL CONTINUE TO FAVOR HIGHER RAIN CHANCES ESPECIALLY ALONG THE
ATLANTIC COAST IN THE MID AFTERNOON AND LINGERING ON INTO THE
EVENING. DEVELOPMENT OF THE EAST COAST SEA BREEZE LOOKS
UNLIKELY...THOUGH DEPENDING ON THE PROGRESS OF THE FRONT THE
VOLUSIA COAST MAY SEE SYNOPTIC NE FLOW BY LATE AFTERNOON. MAX
TEMPS IN THE LOW 90S WITH MIN TEMPS IN THE MID/UPPER 70S.

FRI-SUN...THE PARENT UPPER LEVEL LOW THAT WILL BE DRIVING THE
ANOMALOUSLY DEEP EAST COAST TROUGH LIFTS QUICKLY UP INTO THE
CANADIAN MARITIMES. HEIGHT OVER THE FLORIDA PENINSULA WILL ALSO
BEGIN TO RISE AS THE UPPER LEVEL WESTERN ATLANTIC RIDGE BEGINS TO
REASSERT ITSELF.

MODELS CONTINUE TO SHOW THE SURFACE FRONT REACHING INTO SOUTH
FLORIDA WITH NOTABLE DRY AIR ADVECTION BOTH IN THE LOW...BUT
ESPECIALLY MID LEVELS. A WEAK SURFACE PATTERN WILL BE IN PLACE FROM
THE REMNANTS OF THE TROUGH...BUT THE OVERALL TREND WILL BE FOR LIGHT
EAST-NORTHEAST FLOW. THESE FACTORS WILL LEAD TO A DRASTIC REDUCTION
IN POPS ACROSS THE NORTH ON FRI AND THE ENTIRE AREA ON SAT. HOWEVER
SUFFICIENT HEATING AND PLENTY OF EVAPO-TRANSPIRATION WILL SUPPORT
SCATTERED SHOWERS AND STORMS WITH ACTIVITY FAVORING MORE WEST AND
SOUTHWEST FLORIDA. POPS RANGE FROM AROUND 20 IN THE NORTH TO 40
ALONG THE TREASURE COAST/LAKE OKEECHOBEE ON FRIDAY WITH NEAR/JUST
BELOW NORMAL 30/40 PERCENT SAT AND SUN.

MON-WED...ECMWF IS A LITTLE QUICKER THAN THE GFS IN REBUILDING THE
WESTERN ATLANTIC RIDGE BACK OVER THE PENINSULA EARLY NEXT WEEK AND
PLACING THE PENINSULA UNDER SOUTH-SOUTHEASTERLY FLOW. THIS TYPE OF
PATTERN WOULD FAVOR THE CENTRAL TO WESTERN PENINSULA FOR AFTERNOON
CONVECTION. SUFFICIENT MOISTURE RETURNS FOR CLIMATOLOGICAL POPS
AROUND 30-40 PERCENT...HIGHER OVER THE INTERIOR. BOTH TRY TO SHOW
SOME DRIER AIR WORKING AROUND THE WESTERN END OF THE RIDGE BY MID
WEEK...BUT FOR NOW WILL CONTINUE TO KEEP POPS NEAR NORMAL.

&&

.AVIATION...

&&

.MARINE...
THU-FRI...SOUTHWEST WINDS 10-15 KNOTS AHEAD OF A WEAK FRONTAL
BOUNDARY DURING THE DAY ON THURSDAY WITH THE FRONT MOVING FAR
ENOUGH SOUTH FOR POST FRONTAL N-NE FLOW TO REACH INTO THE WATERS
NORTH OF THE CAPE BY THE AFTERNOON. LIGHT AND SOMEWHAT VARIABLE
FLOW ON FRIDAY WITH FRONT OVERHEAD/JUST TO THE SOUTH WITH
PREVAILING DIRECTION EXPECTED TO BE E-NE 5KTS. SEAS 2-3FT.
OFFSHORE MOVING THUNDERSTORMS WILL REMAIN A CONCERN ON
THURSDAY...BUT A LITTLE LESS SO ON FRIDAY AS STORM CHANCES
DIMINISH.

SAT-SUN...WEAK PRESSURE PATTERN AS AREA REMAINS BETWEEN WEAK TROUGH
LEFT BY DECAYING FRONT AND WESTERN ATLANTIC RIDGE BUILDING BACK TO
THE NORTHWEST. WINDS EAST-NORTHEAST 5KTS BOTH DAYS WITH SEAS
CONTINUING AROUND 2-3FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  87  74  91 /  40  40  20  20
MCO  75  90  74  93 /  40  40  20  30
MLB  75  89  75  90 /  40  60  40  40
VRB  75  89  74  90 /  40  60  40  40
LEE  75  90  76  94 /  40  30  20  20
SFB  76  90  76  94 /  40  40  20  30
ORL  76  90  77  93 /  40  40  20  30
FPR  75  89  74  90 /  40  60  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...KELLY
LONG TERM....SPRATT
Hazardous weather outlook, Jul 16, 10:41 AM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1141 AM EDT WED JUL 16 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-170000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1141 AM EDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
SOUTHWEST WINDS WELL AHEAD OF A WEAK COLD FRONT NEAR THE GEORGIA...
FLORIDA BORDER WILL PROMOTE A HIGH COVERAGE OF SHOWERS AND LIGHTNING
STORMS THIS AFTERNOON. SEVERAL ROUNDS OF SHOWERS AND STORMS ARE
LIKELY...WITH ACTIVITY BECOMING CONCENTRATED TOWARD THE EAST COAST
THIS AFTERNOON. SCATTERED SHOWERS AND STORMS WILL REDEVELOP ACROSS
THE INTERIOR THIS AFTERNOON...WITH LINGERING SHOWERS AND ISOLATED
STORMS INTO THE EVENING. LOCALLY HEAVY RAIN...WINDS GUSTS TO AROUND
45 MPH AND OCCASIONAL TO FREQUENT LIGHTNING WILL BE THE PRIMARY
THREATS. AN ISOLATED THUNDERSTORM MAY BECOME SEVERE AND PRODUCE
DAMAGING WINDS.

.FLOOD IMPACT...
LOCALLY HEAVY RAINFALL OF TWO TO THREE INCHES IN A SHORT PERIOD OF
TIME MAY RESULT IN TEMPORARY FLOODING OF LOW SPOTS ON ROADS...ESPECIALLY
IN AREAS THAT HAVE ALREADY RECEIVED GENEROUS RAINFALL DURING THE
THE PAST FEW DAYS.

.MARINE THUNDERSTORM GUST IMPACT...
BOATERS ON INLAND LAKES...THE INTRACOASTAL WATERS...AND THE
NEARSHORE WATERS SHOULD KEEP A WEATHER EYE TO THE WESTERN SKIES
FOR APPROACHING LIGHTNING STORMS THIS AFTERNOON AND EVENING.
SCATTERED STORMS WILL MOVE FROM WEST TO EAST AT AROUND 20 MPH THIS
AFTERNOON WITH A FEW STRONGER STORMS MOVING OFFSHORE AND PRODUCING
GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SOUTHWEST WINDS WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK
AS A HIGH PRESSURE RIDGE REMAINS OVER THE FLORIDA STRAITS. THIS
PATTERN WILL KEEP THE COVERAGE OF SHOWERS AND STORM ABOVE NORMAL
THURSDAY...WITH A GRADUAL RETURN TOWARD A MORE NORMAL COVERAGE OF
SCATTERED AFTERNOON STORMS BY FRIDAY OR SATURDAY. FREQUENT
LIGHTNING...STRONG WIND GUSTS...AND VERY HEAVY RAINFALL WILL BE
THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

SPRATT

In the hours before

Local storm report, Jul 16, 11:49 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1249 PM EDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     4 NNE PORT SAINT JOHN   28.53N 80.77W
07/16/2014  M39 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER 1007 RECORDED A 34 KNOT / 39 MPH WIND GUST OUT
            OF THE WEST NORTHWEST. INSTRUMENT HEIGHT 54 FEET.

&&

ULRICH
Local storm report, Jul 16, 12:06 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
106 PM EDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     PATRICK AIR FORCE BASE  28.24N 80.61W
07/16/2014  M40 MPH          BREVARD            FL   ASOS

            THE PATRICK AIR FORCE BASE ASOS, KCOF, RECORDED A 35 KNOT
            / 40 MPH WIND GUST OUT OF THE NORTHWEST.

&&

ULRICH
Special weather statement, Jul 16, 12:14 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
114 PM EDT WED JUL 16 2014

FLZ047-054-059-064-161830-
INDIAN RIVER-MARTIN-SOUTHERN BREVARD-ST. LUCIE-
114 PM EDT WED JUL 16 2014

.NOW...
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR THUNDERSTORMS
WITH STRONG WINDS APPROACHING THE COAST FROM SOUTHERN BREVARD COUNTY
TO MARTIN COUNTY...

AT 110 PM...CLUSTERS OF STRONG THUNDERSTORMS WITH WIND GUSTS OF 40 TO
50 MPH WERE PUSHING RAPIDLY EAST AT 20 TO 25 MPH TOWARD COASTAL
LOCATIONS FROM COCOA BEACH SOUTHWARD TO VERO BEACH. THESE STORMS WILL
CROSS THE COASTLINE AND SPREAD ACROSS THE BARRIER ISLANDS AND INTO
THE ATLANTIC THROUGH 200 PM. STORMS WILL AFFECT THE COAST SOUTH
OF VERO BEACH...MAINLY BETWEEN 130 AND 230 PM. WIND GUSTS WILL CAUSE
SOME LOOSE OBJECTS TO BLOW ABOUT AND BREAK SMALL LIMBS AND PALM
FRONDS. BRIEF TORRENTIAL RAIN AND OCCASIONAL TO FREQUENT CLOUD TO
GROUND LIGHTNING WILL ALSO OCCUR. MOVE TO A SAFE LOCATION BEFORE THE
STORMS APPROACH.

SPRATT
Local storm report, Jul 16, 12:22 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
122 PM EDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND GST     MELBOURNE AIRPORT       28.10N 80.64W
07/16/2014  M43 MPH          BREVARD            FL   ASOS

            THE MELBOURNE AIRPORT ASOS, KMLB, RECORDED A WIND GUST TO
            37 KNOTS / 43 MPH OUT OF THE WEST.

&&

ULRICH
Local storm report, Jul 16, 12:43 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
143 PM EDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND GST     SAINT LUCIE NUCLEAR POW 27.35N 80.25W
07/16/2014  M50.00 MPH       ST. LUCIE          FL   MESONET

            A WEATHERFLOW STATION AT THE SAINT LUCIE NUCLEAR POWER
            PLANT RECORDED A 43 KNOT / 50 MPH WIND GUST OUT OF THE
            WEST SOUTHWEST.

&&

ULRICH
Local storm report, Jul 16, 12:54 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
154 PM EDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND GST     STUART                  27.19N 80.24W
07/16/2014  M44 MPH          MARTIN             FL   AWOS

            THE STUART AWOS, KSUA, RECORDED A 38 KNOT / 44 MPH WIND
            GUST OUT OF THE WEST.

&&

ULRICH

The radar

The Melbourne radar (KMLB), 51 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brevard

When
July 16, 3:30 PM EST
Where
Brevard County, 1.06 mi WNW of Playalinda Beach
Property damage
$30,000
Reported by
Newspaper
Coordinates
28.555, -80.797

Lightning struck a yacht at the Kennedy Point Yacht Club and Marina in Titusville. The yacht caught fire and spread to three adjacent boats. Three of the four boats were a total loss.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523597.